Montana, 2021High Wind in Montana, December 4 to 5, 2021
December 4 to 5, 2021 · NWS BYZ · 5 events in 5 counties and zones
A strong cold front, combined with tight surface pressure gradients, resulted in high wind gusts across portions of the Billings Forecast Area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front, combined with tight surface pressure gradients, resulted in high wind gusts across portions of the Billings Forecast Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 4, 2:37 PM MST, 4 hours 53 minutes earlier.
Area forecast discussion, Dec 4, 2:37 PM MST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Billings MT
237 PM MST Sat Dec 4 2021
.DISCUSSION...
Tonight through Sunday night...
Satellite imagery shows moist zonal flow over the region with an
upstream shortwave moving through British Columbia/Alberta at this
time. Isentropic lift has shifted north across northern Montana.
Wind highlights look good as Livingston has gusted to 65 mph so
far this afternoon. Winds still out of east at Big Timber, but
still expect winds to mix out from the west and reach over 50 mph
later this afternoon and through the evening.
Aforementioned shortwave and associated cold front will drop into
the region late tonight bringing a brief period of rain to
snow...with the transition occurring after midnight. Frontal band
of precip will be generally light but with upslope enhancement and
strong jet nosing into the region from the northwest should
produce 1-3" of snow at places like Red Lodge and Sheridan by
early Sunday. We have opted to issue winter weather advisories for
Red Lodge, Southern Big Horn and Sheridan County, WY from 3 am to
noon Sunday...due to potential for local blowing snow and slick
road impacts. Billings should see a little snow (less than an
inch) for the first time since October 24. Cyclonic NW flow w/
steep low level lapse rates will result in breezy conditions and
scattered snow showers on Sunday...with temps only in the 20s to
lower 30s. Wind chills will be in the teens in east. BT
Monday through Friday...
Synopsis...A series of disturbances embedded in an overall
northwest flow across the region will result in reinforcing cold
air and unsettled weather. Uncertainty continues with regard to
how cold we may get, with differing model solutions. Current
consensus still favors highs in the mid 20s to upper 30s, with
lows ranging from single digits through the teens, but some
ensemble members are indicating even colder temperatures
(potentially well below normal).
An upper level trough tracks out of Canada and drops southeast
into Montana Monday/Monday Night. This continues to look like a
decent shot of vorticity and associated frontogenesis for our CWA.
Combined with an overrunning type pattern, and should be a good
chance of snow across the area, especially Monday evening, when
dendritic growth looks most favorable. Have continued with
inherited, above guidance, pops through Monday night. This system
appears to move through our region quickly, but there is a chance
of lingering light snow or flurries through Tuesday morning over
the mountains and southern sections of our CWA.
The overall pattern remains unsettled through the work week
with periodic mountain/foothill snow showers, and scattered light
snow showers for lower elevations (especially across west and
central zones) through Friday. However...no organized significant
precipitation event is expected for us as model ensembles
indicate the best energy is most likely to impact the central
Rockies (think Colorado) for thew latter part of the week. BT
&&
.AVIATION...
A mix of MVFR and VFR conditions will be over the area this
evening. Chances for snow will push S through the area this
evening with areas of mountain obscuration. Snow will become more
widespread as it pushes S through the area after 06Z tonight with
MVFR/IFR conditions. The snow will continue shifting SSW Sunday
morning. Mountain obscurations will become widespread overnight
and continue Sun. morning. Gusty N to NW surface winds will
develop over the area overnight and continue Sun. morning. WSW
winds over KLVM and K6S0 will gust to 50 kt early in the evening,
before shifting to WNW late tonight. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Sun Mon Tue Wed Thu Fri Sat
-----------------------------------------------------------
BIL 028/034 015/029 014/031 021/042 026/036 017/029 014/031
74/S 12/S 71/B 11/B 32/S 21/B 00/B
LVM 028/038 019/037 019/039 028/045 026/035 015/028 012/033
84/S 14/O 72/O 12/R 43/S 21/N 10/N
HDN 025/036 010/031 012/030 016/043 023/038 015/031 010/034
74/S 12/S 61/B 00/B 32/O 21/E 00/B
MLS 022/030 006/025 008/023 011/040 022/037 014/028 010/032
32/S 01/B 30/B 00/B 11/B 11/B 00/U
4BQ 025/034 009/029 013/028 016/042 026/037 019/030 014/033
52/S 00/B 20/B 00/B 11/B 21/E 00/U
BHK 020/030 003/021 006/022 009/039 022/035 014/027 008/030
23/S 00/B 20/B 00/B 11/B 11/B 00/U
SHR 025/035 010/032 013/032 017/045 021/037 016/029 009/035
87/S 00/B 51/B 00/B 32/S 32/S 10/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 3 AM to noon MST
Sunday FOR ZONES 56-138-169.
Wind Advisory in effect until 5 AM MST Sunday FOR ZONES
65-66.
High Wind Warning in effect until 5 AM MST Sunday FOR ZONE
141.
WY...Winter Weather Advisory in effect from 3 AM to noon MST
Sunday FOR ZONE 199.
&&
weather.gov/billingsHazardous weather outlook, Dec 4, 6:02 AM MST, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
602 AM MST Sat Dec 4 2021
MTZ063-172-228-050700-
Judith Gap-Melville Foothills-Southern Wheatland-
602 AM MST Sat Dec 4 2021
This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.
* WHAT...Strong west winds.
* WHERE...Near Melville, Harlowton and Judith Gap.
* WHEN...Late this afternoon and evening.
* ADDITIONAL DETAILS...Wind gusts of 40 to 55 mph are expected.
* ADDITIONAL HAZARD CONCERNS...Expect strong crosswinds on US-191.
Grass fire concerns remain elevated, so take care to not spark a
fire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for further updates on this potential
hazardous weather.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
In the hours before
Local storm report, Dec 4, 2:02 PM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
202 PM MST SAT DEC 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
12/04/2021 M64.00 MPH PARK MT ASOS
&&
ARTHURSpecial weather statement, Dec 4, 3:48 PM MST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Billings MT
348 PM MST Sat Dec 4 2021
MTZ138-169-WYZ199-050445-
Bighorn Canyon-Southern Big Horn-Sheridan Foothills-
348 PM MST Sat Dec 4 2021
...SUDDEN STRONG WINDS POSSIBLE FOR SOUTHWESTERN BIG HORN...EASTERN
CARBON AND CENTRAL SHERIDAN COUNTIES...
Sudden strong westerly wind gusts up to 50 mph are possible this
afternoon into tonight.
Any strong wind gusts moving down the east slopes of the Bighorn
mountains will create travel difficulties along I-90 from south of
Crow Agency through Sheridan county. High profile vehicles and those
towing trailers should anticipate difficult conditions in this area
and use extra caution, especially over higher exposed terrain.
Locations impacted include...
Sheridan, Ranchester, Dayton, Lodge Grass, Fort Smith, Big Horn,
Clearmont, Wyola, Parkman, Banner and Crow Indian Reservation.
Gusty winds could knock down tree limbs and blow around unsecured
objects. Strong crosswinds could impact travel.
LAT...LON 4461 10703 4469 10720 4493 10739 4499 10769
4500 10766 4511 10769 4511 10778 4525 10789
4515 10791 4516 10791 4524 10797 4524 10806
4516 10805 4528 10827 4529 10826 4533 10814
4533 10836 4538 10727 4456 10626
TIME...MOT...LOC 2244Z 180DEG 0KT 4500 10715
ChambersSpecial weather statement, Dec 4, 3:56 PM MST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Billings MT
356 PM MST Sat Dec 4 2021
MTZ056-139-050500-
Southeastern Carbon-Red Lodge Foothills-
356 PM MST Sat Dec 4 2021
...OCCASIONAL STRONG WIND GUSTS WILL AFFECT CARBON COUNTY INTO THIS
EVENING...
Occasional strong wind gusts up to 55 mph are possible in the lee of
the Beartooth mountains through this afternoon and into the evening
hours. Sudden strong crosswinds will make travel difficult for high
profile vehicles and those towing trailers. These conditions will
impact portions of US212, US310, and Highway 78.
Locations impacted include...
Red Lodge, Bridger, Bearcreek, Warren, Belfry, Washoe, Roscoe,
Roberts, Luther and Fox.
Gusty winds could knock down tree limbs and blow around unsecured
objects. Strong crosswinds could impact travel.
LAT...LON 4501 10924 4510 10921 4519 10930 4528 10954
4523 10960 4530 10960 4545 10942 4546 10921
4546 10920 4543 10929 4537 10916 4539 10912
4531 10902 4531 10872 4525 10865 4516 10867
4507 10856 4503 10843 4508 10839 4500 10832
TIME...MOT...LOC 2255Z 180DEG 0KT 4520 10913
ChambersLocal storm report, Dec 4, 4:22 PM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
422 PM MST SAT DEC 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM NON-TSTM WND GST 17 S FORT SMITH 45.07N 107.89W
12/04/2021 M53.00 MPH BIG HORN MT MESONET
&&
TRCLocal storm report, Dec 4, 4:45 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
445 PM MST SAT DEC 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM NON-TSTM WND GST 1 NW BURGESS JUNCTION 44.79N 107.54W
12/04/2021 M61.00 MPH SHERIDAN WY MESONET
0418 PM NON-TSTM WND GST 17 S FORT SMITH 45.07N 107.89W
12/04/2021 M58.00 MPH BIG HORN MT MESONET
&&
TRCLocal storm report, Dec 4, 4:53 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
453 PM MST SAT DEC 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM NON-TSTM WND GST 10 SSW ROSCOE 45.27N 109.56W
12/04/2021 M58.00 MPH CARBON MT PUBLIC
0140 PM NON-TSTM WND GST 2 E LUTHER 45.28N 109.38W
12/04/2021 M53.00 MPH CARBON MT TRAINED SPOTTER
0414 PM NON-TSTM WND GST 7 SSW BELFRY 45.05N 109.11W
12/04/2021 M51.00 MPH CARBON MT PUBLIC
0419 PM NON-TSTM WND GST 10 SW BELFRY 45.04N 109.16W
12/04/2021 M60.00 MPH CARBON MT PUBLIC
&&
TRCHigh Wind, Northern Sweet Grass
- When
- December 4, 7:30 PM MST to 9:35 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 62 mph across the area.
High Wind, Southern Wheatland
- When
- December 4, 7:45 PM MST to 8:00 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.466, -109.844 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
High Wind, Southwestern Yellowstone
- When
- December 4, 9:15 PM MST
- Where
- Southwestern Yellowstone forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.937, -108.274 (the zone’s center; the record gives no point)
Winds gusted to 59 mph across the Broadview area.
High Wind, Musselshell
- When
- December 4, 9:20 PM MST to 9:25 PM MST
- Where
- Musselshell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
High Wind, Carter
- When
- December 5, 10:00 AM MST to 11:30 AM MST
- Where
- Carter forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Guam, December 4 to 5, 2021$4.0 million · 2 events
- Heavy Snow in Minnesota, December 4 to 6, 202120 events
- Blizzard and Winter Storm in Alaska, December 4 to 10, 202191 kt wind · 17 events
- Heavy Snow in North Dakota, December 4 to 5, 202114 events
- Blizzard and Winter Storm in Alaska, December 4 to 8, 202170 kt wind · 14 events
- High Wind in Wyoming, December 4 to 5, 202174 kt wind · 12 events
- Heavy Snow in North Dakota, December 4 to 5, 202112 events
- Blizzard and Heavy Snow in Minnesota, December 4 to 6, 202112 events
- High Wind in Wyoming, December 4 to 12, 202183 kt wind · 9 events
- High Wind in Montana, December 4, 202157 kt wind · 4 events
- Winter Weather in Michigan, December 4, 20212 events
- Dense Fog in California, December 4 to 5, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992379, 992380, 992381, 992382, 992383.